Missouri, 2020Flash Flood and Hail in Missouri, May 28, 2020
May 28, 2020 · NWS LSX · 2 events in 2 counties and zones
As a cold front moved through the region, widespread showers and storms developed. Some of the storms produced damaging winds, large hail, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front moved through the region, widespread showers and storms developed. Some of the storms produced damaging winds, large hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 11:57 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, May 28, 11:57 AM CST, 1 hour 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1257 PM CDT Thu May 28 2020
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 339 AM CDT Thu May 28 2020
There are a couple of items to note first thing this morning. The
first has to deal with fog potential, largely concerning sections
of central Missouri. Surface analysis continues to reflect a
stationary boundary that stretches north to south through interior
sections of the state. Consequently, weak moisture convergence
resides along this area with calm/light winds and low dewpoint
depressions. Fog has become locally dense in some sections of the
state, but has largely been lighter/more transient over Jefferson
City and Columbia. Therefore, we continue to monitor any trends
and held off on any headlines for now.
The second item continues to be the closed upper low that has
plagued the region with shower and thunderstorm activity over the
last few days. It has not made much progress over the last 12
hours. Water vapor imagery shows the system continuing to rotate
near the Oklahoma/Arkansas border this morning with scatter
showers and a few embedded thunderstorms rotating around it. A few
of these storms have produced hail west of Poplar Bluff overnight,
rapidly weakening with northward movement. While a couple of
thunderstorms are possible, much of the activity should remain in
the form of showers through the mid-morning hours.
As we head into the afternoon, there is some hint that clouds may
break to allow an occasional peek of sunshine. This will run well
ahead of a cold front and well within a moisture rich and
unstable air mass. While the NAM is very aggressive with
instability (2000+ J/Kg), the HREF SBCAPE probabilities lean
toward more realistic values of 1000-1500 J/kg over a broad area.
This is expected to lead to scattered showers and thunderstorms
through the early afternoon and evening. Given weak shear and high
PWATs pushing 1.5 in., much of the impact will be related to
general thunderstorm threat and locally heavy rain.
Meanwhile, forcing along the cold front will ignite showers and
thunderstorms from Kansas City though north-central Missouri. The
upper low begins to open and finally makes northeast progress
overnight. The front shifts southeast late this evening and
overnight. Storms along the front will likely weaken with showers
pushing into far southeast Missouri and the eastern sections of
the forecast area. Expect showers to move east around mid-morning
Friday with moist air being replace by lower dewpoints,
comfortable temperatures in the 70s and ample sunshine.
Maples
.LONG TERM... (Friday Night through Wednesday)
Issued at 339 AM CDT Thu May 28 2020
Ensemble means and deterministic solutions continue to point to a
dry and pleasant start to the period. A strengthening surface high
near the Canadian border will build south and elongate underneath
the eastern periphery of a longwave ridge to the west. The pattern
doesn't change too much between Saturday and Sunday, resulting in
low dewpoints with high temperatures in the low to mid-70s.
As mentioned in the prior update, there is a caveat to the otherwise
exceptional weekend. Guidance continues to show the potential for
upper level shortwave energy tracking around the northern periphery
of the upper ridge. This could lead to thunderstorm potential over
the plains, some of which could make it into northwest Missouri late
Saturday into Sunday. This will continue to be something to watch
for late Saturday into Sunday with just slight chances for showers
and weakening thunderstorms introduced to the northwest CWA Saturday
night.
Ensemble spread is fairly thin even into next week with some small,
but notable differences in the GFS/ECM. The upper ridge axis
continues to lean eastward into the plains from Monday through
Wednesday, pushing the general storm track to the north. Surface
high pressure becomes positioned into the Ohio Valley with south and
southwesterly surface flow taking over through the region. The ECM
favors a stronger and broader longwave upper ridge, as the GFS seems
to be slightly less so (593 vs 590, respectively). Either of the
solutions would validate warming MOS trends with temperatures going
from well into the 70s Monday to the upper 80s to near 90 Tuesday
and Wednesday. Current forecast temps may be a touch too cool for
this two day stretch, pending any high cloud potential from
thunderstorm activity which should largely stay north.
Maples
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1242 PM CDT Thu May 28 2020
Scattered thunderstorms have developed across eastern Missouri and
parts of southwest IL, and the metro St. Louis terminals will
have the biggest potential for thunder impacts this afternoon.
Currently the size of individual storms is small so pinning down a
time they will impact a terminal is difficult and have opted for
either VCTS or a short TEMPO group for now.
Showers will be the more dominant precipitation impacting KCOU
and KUIN this afternoon and evening with a lesser threat of
thunderstorms, however MVFR flight conditions should largely
dominate at these locations.
Overall the thunder threat should diminish after 01-02z. A band of
stratus with an advancing cold front will move into eastern MO and
west central IL near 05z and then should depart by 11z or so.
Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.
SPECIFICS FOR KSTL:
Scattered thunderstorms have developed across eastern Missouri,
and gauging the direct impact to KSTL is difficult to pin down
given their small size until they congeal. I have opted for VCTS
for now and will amend accordingly.
Overall the thunder threat should diminish after 01-02z with
showers at times this evening. A band of stratus associated with
an advancing cold front will move into the terminal near 05z
bringing MVFR flight conditions, and then should depart by 11z or
so.
Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 28, 3:18 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
418 AM CDT Thu May 28 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
418 AM CDT Thu May 28 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is chance for thunderstorms today with thunderstorms more
likely this afternoon into tonight.
Major flooding is occurring or forecast along the Illinois River
above Hardin.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a slight chance for thunderstorms over portions of
northeast Missouri Saturday night and sections of northeast Missouri
and west-central Illinois again Sunday night.
There is a slight chance for thunderstorms over much of the area
late Wednesday.
Major flooding is occurring or forecast along the Illinois River
above Hardin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Maples
In the hours before
Local storm report, May 28, 9:09 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO 2 WSW POSEY 38.52N 89.39W
05/27/2020 CLINTON IL PUBLIC
SHORT-LIVED TORNADO OBSERVED BY SEVERAL
INDIVIDUALS AT A DISTANCE. TIME AND LOCATION
ESTIMATED FROM REPORTS AND RADAR.
&&Local storm report, May 28, 12:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY RAIN 2 NE GRANITE CITY 38.73N 90.10W
05/28/2020 M1.08 INCH MADISON IL PUBLIC
&&
TESFlash Flood, Lincoln
- When
- May 28, 1:30 PM CST to 4:00 PM CST
- Where
- Lincoln County, 0.62 mi NNW of Corso to 2.78 mi N of Olney
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.138, -91.186
Up to 3 inches of rain fell in about an hour and a half causing flash flooding. Several secondary roads near Olney were flooded.
Hail, Jefferson
- When
- May 28, 4:45 PM CST
- Where
- Jefferson County, 0.41 mi SW of Fletcher
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.166, -90.735
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 28, 20203 deaths · 1 event
- Lightning Strikes and Heavy Rain in Florida, May 28, 20201 death · 2 injured · $35,000 · 6 events
- Rip Current in California, May 28, 20201 death · 1 event
- Flash Flooding and Damaging Winds in North Carolina, May 28, 2020$5.0 million · 50 kt wind · 7 events
- Flash Flood in Michigan, May 28, 2020$310,000 · 1 event
- Tornadoes and Flash Flood in Illinois, May 28, 2020$25,000 · 52 kt wind · 5 events
- Tornado in Oklahoma, May 28, 2020$20,000 · EF0 · 1 event
- Flash Flooding and Flood in West Virginia, May 28, 2020$16,000 · 4 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 28, 202060 kt wind · 13 events
- Hail and Damaging Wind in Missouri, May 28, 2020$15,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, May 28, 20202 in hail · 10 events
- Excessive Heat in Arizona, May 28 to 31, 20208 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887464, 887463.